Alert archive / Connecticut / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 38, NWS New York, NY

July 2, 2004Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Jul 2, 2004, 2:21 PM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2004, 2:21 PM EDT (18:21 UTC)
Expired
Jul 2, 2004, 3:00 PM EDT
In force
39 min
Issued by
NWS New York, NY
Area
Whole counties

County Southeastern Connecticut Planning Region, CT

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1481 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 021821
SVROKX
CTC011-021900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
221 PM EDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NEW LONDON COUNTY IN SOUTHERN CONNECTICUT

* UNTIL 300 PM EDT

* AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF LEBANON...MOVING SOUTHEAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BALTIC AROUND 230 PM
  NORWICH AROUND 235 PM

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

LAT...LON 4169 7222 4156 7231 4138 7187 4160 7180

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:30 PM EDT, 51 minutes earlier.

Area forecast discussion, Jul 2, 1:30 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
130 PM EDT FRI JUL 2 2004

.SHORT TERM (TODAY)...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA...SO
WILL UPDATE PUBLIC AND MARINE ZONES TO REFLECT THIS.

SHORTWAVE WITH STRONG UPPER LOW OVER SOUTHERN QUEBEC WILL SLOWLY
SLIDE SOUTHEAST INTO NORTHERN NEW ENGLAND DURING THE DAY WITH DECENT
VORTICITY PASSING OVER EASTERN TWO-THIRDS OF CWA THIS AFTERNOON. AT
THE SURFACE...A COLD FRONT WHICH IS ALIGNED NE-SW OVER THE EASTERN
GREAT LAKES WILL SLOWLY PUSH TOWARD THE COAST BY LATE THIS EVENING.
TO THE EAST...A PRE-FRONTAL TROUGH RUNS N-S ALONG THE NY-CONN BORDER
DOWN INTO THE METRO AREA. LAPS ANALYSIS SHOWS THE BEST INSTABILITY
LIES EAST OF THIS SURFACE TROUGH...ALONG THE THETA-E RIDGE AXIS. 12Z
OKX SOUNDING CONFIRMS THIS WITH LOW-MID LEVEL LAPSE RATES OF 7
C/KM...SURFACE CAPE OF 3100 J/KG...AND LI OF -7. WILL CONTINUE WITH
HIGHEST CHANCE POPS FOR THE EASTERN ZONES TODAY AS THE COLD FRONT
OVER THE GREAT LAKES/OHIO VALLEY STATES JUMPS INTO THE TROUGH AXIS
THIS AFTERNOON. AFTER LOW CLOUDS AND FOG BURN OFF BY 14Z...THE
COMBINATION OF DAYTIME HEATING...WEAK FRONTAL CONVERGENCE...
INCREASING 0-6KM DIRECTIONAL SHEAR TO AROUND 40 KTS...MODERATE
INSTABILITY...DRIER MID-LEVEL AIR ADVECTING IN...AND SOME LEFT FRONT
JET REGION SUPPORT...WILL RESULT IN SCATTERED CONVECTION THIS
AFTERNOON WITH ISOLATED STRONG TO SEVERE THUNDERSTORMS. THE LACK OF
A STRONG TRIGGER MAY BE A SAVING GRACE...ALTHOUGH WITH CONVECTIVE
TEMPS IN THE LOW 80S WONT NEED MUCH OF A PUSH. WILL HAVE TO WATCH
FOR DEVELOPMENT ALONG ANY SEABREEZE BOUNDARIES AND EASTERN EDGE OF
PRE-FRONTAL TROUGH. WITH THIS SCENARIO...THE MAJOR THREAT WITH
DEVELOPING STORMS WOULD BE THE POTENTIAL FOR DAMAGING WIND GUSTS AND
LARGE HAIL. OTHERWISE...FORECAST LOOKS ON TRACK.

ADDITIONAL UPPER AIR DATA WILL BE AVAILABLE THIS AFTERNOON...AS
STATION KOKX WILL CONDUCT AN 18Z RADIOSONDE OBSERVATION DUE TO THE
THREAT OF SEVERE WEATHER.
&&

.HYDROLOGY...ISOLATED ONE-QUARTER TO ONE-HALF INCH AMOUNTS POSSIBLE
IN LATE DAY SHOWERS AND THUNDERSTORMS. THIS WILL HAVE LITTLE OR NO
IMPACT ON AREA RIVERS AND STREAMS.
&&

.AVIATION...AREAS OF MVFR VSBYS FOR HAZE. EXPECT WDLY SCT-SCT TSRA
ACTIVITY FROM ABOUT 18Z THROUGH 03/02Z. THESE STORMS WILL BE CAPABLE
OF PRODUCING WIND GUSTS TO 35KT...HAIL AND AREAS OF HEAVY RAIN.
VSBYS AND CIGS ASSOCIATED WITH TSRA WILL BE IFR. FRONTAL BOUNDARY
SWINGS THROUGH EARLY THIS EVENING...ENDING THREAT FROM NORTHWEST TO
SOUTHEAST.

&&

.MARINE...LOCAL VSBY REDUCTIONS IN TSTMS POSSIBLE THIS AFTERNOON AND
EVENING...OTHERWISE QUIET ON THE WATERS THROUGH SUNDAY EVENING.
SEAS MAY COME UP TO SCA CRITERIA LATE SUN NIGHT INTO EARLY MON
MORNING WITH LONG-FETCH SOUTHERLY FLOW OF ABOUT 15 KT.
&&

.PREVIOUS DISCUSSION...

SHORT TERM (TONIGHT THROUGH SUNDAY)...
FOLLOWING THE COLD FRONTAL PASSAGE THIS EVENING...A DRY...WARM
HOLIDAY WEEKEND WILL BE ON TAP. SATURDAY WILL FEATURE ABUNDANT
SUNSHINE AIDED BY A DRY NW FLOW ALOFT. HIGH PRESSURE BUILDS IN BOTH
ALOFT AND AT THE SURFACE. A WEAK RETURN FLOW SETS UP LATE IN THE DAY
AS THE SURFACE RIDGE AXIS SLIPS OFFSHORE. SUNDAY WILL SEE AN
INCREASE IN HUMIDITY...BUT SHOWERS ARE LIKELY TO HOLD OFF UNTIL
SUNDAY NIGHT AS WARM ADVECTION STRENGTHENS.

LONG TERM...(MONDAY THROUGH THURSDAY)...
WESTERLIES TO REMAIN ACTIVE THROUGH THE PERIOD...SENDING A SERIES OF
COLD FRONTS THROUGH THE FORECAST AREA DURING THE WEEK...THE FIRST
LATE MON...AND OTHER TOWARD THE END OF THE WEEK. EACH FRONT WILL BE
PRECEDED BY AN INCREASE IN HUMIDITY AND TEMPERATURES AT OR ABOVE
NORMAL VALUES. SCATTERED CONVECTION IS ALSO A LIKELIHOOD ALONG AND
AHEAD OF EACH BOUNDARY.

**********************END OF PREVIOUS DISCUSSION*********************
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...SEVERE THUNDERSTORM WATCH UNTIL 700 PM...ALL ZONES.
NJ...SEVERE THUNDERSTORM WATCH UNTIL 700 PM...ALL ZONES.
NY...SEVERE THUNDERSTORM WATCH UNTIL 700 PM...ALL ZONES.
MARINE...SEVER THUNDERSTORM WATCH UNTIL 700
PM...ANZ350-353-355-330-335.
&&
Hazardous weather outlook, Jul 2, 6:33 AM EDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
633 AM EDT FRI JUL 2 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-031107-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
633 AM EDT FRI JUL 2 2004

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS PLACED NEW YORK CITY...LONG
ISLAND...CONNECTICUT AND PART OF THE LOWER HUDSON VALLEY IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND
EVENING.

A COLD FRONT APPROACHING THE AREA LATER THIS AFTERNOON WILL TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME
STRONG TO SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING
WIND GUSTS.

THE SEVERE WEATHER THREAT WILL END LATE THIS EVENING AS THE FRONT
MOVES OFFSHORE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL BE SEVERAL
FRONTAL BOUNDARIES TO IMPACT THE TRI-STATE AREA DURING THE NEXT WEEK.
ANY ONE OF THESE WILL BE CAPABLE OF PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Jul 2, 9:58 AM EDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
958 AM EDT FRI JUL 2 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-022000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
958 AM EDT FRI JUL 2 2004

...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY.

A COLD FRONT APPROACHING THE TRI-STATE AREA LATER TODAY WILL TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS. ANY THUNDERSTORMS THAT DEVELOP
MAY CONTAIN LARGE HAIL AND GUSTY WINDS. THE THREAT OF SEVERE WEATHER
WILL END LATE THIS EVENING AS THE COLD FRONT PUSHES OFFSHORE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER
SERVICE WEB SITE AT WEATHER.GOV
Special weather statement, Jul 2, 2:01 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
201 PM EDT FRI JUL 2 2004

CTZ008-021845-
NORTHWESTERN NEW LONDON-
201 PM EDT FRI JUL 2 2004

AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS 4 MILES NORTH OF
COLCHESTER...MOVING EAST AT 25 MPH. BASED ON THIS MOVEMENT...THE
THUNDERSTORM SHOULD BE IN THE VICINITY OF...FITCHVILLE AROUND 215
PM...FRANKLIN AND BALTIC AROUND 220 PM...AND NORWICH AROUND 225 PM.
LOOK FOR FREQUENT LIGHTNING...HEAVY RAINFALL...AND GUSTY WINDS OF 30
TO 40 MPH WITH THIS STORM. SMALL HAIL IS ALSO A POSSIBILITY.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:20 PM EDTSevere Thunderstorm WarningOKXSoutheastern Connecticut Planning Region40 min
Jul 2, 3:23 PM EDTSevere Thunderstorm WarningOKXNaugatuck Valley Planning Region52 min
Jul 2, 3:25 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region35 min
Jul 2, 6:08 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region37 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.